Texas, 2009

Winter Weather in Texas, December 31, 2009

December 31, 2009 · NWS LUB · 7 events in 7 counties and zones

A fast moving winter weather system impacted the Texas Panhandle and the west Texas South Plains during the daytime hours of the 31st. The New Year's Eve system resulted in new light snow accumulations over portions of the extreme southern Panhandle and the northwestern South Plains.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A fast moving winter weather system impacted the Texas Panhandle and the west Texas South Plains during the daytime hours of the 31st. The New Year's Eve system resulted in new light snow accumulations over portions of the extreme southern Panhandle and the northwestern South Plains. Several weather-related automobile accidents were reported in Bailey and Swisher Counties. One motorist sustained minor injuries in Tulia (Swisher County). A list of reported snow accumulations of one inch or greater follows:

Dimmitt (Castro County)....2 inches, Happy (Swisher County)....2 inches, Rhea (Parmer County)....2 inches, Silverton (Briscoe County)....2 inches, Tulia (Swisher County)....2 inches, Friona (Parmer County)....1 inch, Memphis (Hall County)....1 inch, Muleshoe (Bailey County)....1 inch, Olton (Lamb County)....1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 5:26 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Dec 31, 5:26 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
526 AM CST THU DEC 31 2009

.AVIATION...
PERIOD OF ACCUMULATING SNOWFALL EXPECTED AT KCDS FROM MID-MORNING
TO MID-AFTN AS AN UPPER LEVEL STORM SYSTEM MOVES QUICKLY ACROSS
THE AREA. A FEW SNOW SHOWERS WILL BE POSSIBLE AT KLBB AT AND
SHORTLY AFTER MIDDAY. CLEARING SKIES AND QUIET WX EXPECTED
OVERNIGHT AS THE STORM SYSTEM MOVES AWAY FROM WEST TEXAS.

&&

.PREV DISCUSSION... /ISSUED 423 AM CST THU DEC 31 2009/

SHORT TERM...
UPPER LEVEL SHORT WAVE TROUGH STRENGTHENING OVER THE CNTL ROCKIES
THIS MORNING WILL MOVE QUICKLY TO THE SE AS IT IS EMBEDDED IN NWLY
FLOW ALOFT. AT THE SFC A NW-SE ORIENTED COLD FRONT THAT IS DRAPED
ACROSS THE PANHANDLE ROUGHLY FROM DALHART TO WELLINGTON AT 09Z WILL
ACCELERATE SWD THIS MORNING AS THE UPPER TROUGH APPROACHES THE AREA.
MOISTENING FROM THE TOP DOWN WITH THE FORCING FROM THE UPPER TROUGH
WILL COOL THE COLUMN OF AIR TO BELOW FREEZING WITH SOME UNCERTAINTY
REGARDING FREEZING TEMPS AT THE SFC.

EXPECT PRECIP TO COMMENCE ACROSS NRN ZONES BTWN 12Z AND 15Z WITH
BEST PERIOD OF LIFT MID MORNING INTO EARLY AFTN WHEN STRONGEST LIFT
ALOFT ALIGNS WITH LOW LEVEL FRONTOGENESIS BEHIND SFC FRONT. SHOULD
SFC TEMPS REMAIN JUST ABOVE FREEZING...DEPTH OF WARMER AIR SHOULD BE
SHALLOW ENOUGH FOR PRECIP TO BE IN FORM OF SNOW FOR MOST OF THE
AREA. SWATH OF HEAVIEST PRECIP LIKELY TO AFFECT NERN ZONES WITH
POTENTIAL FOR 2 TO 3 INCHES OF SNOWFALL. WARM TERRESTIAL TEMPS AND
AIR TEMP AT OR JUST ABOVE FREEZING SHOULD MINIMIZE TRAVEL
CONCERNS...BUT EXPECTED SNOWFALL STILL JUSTIFIES WINTER WX ADVISORY.

TEMP FCST TODAY ON THE TRICKY SIDE WITH EARLY DAY HIGHS EXPECTED
ACROSS THE NORTH IN PRE-FRONTAL AND PRE-SNOWFALL AIR MASS WHILE SRN
ZONES SHOULD SEE SOME INCREASE IN TEMPS BEFORE FRONTAL PASSAGE LATER
THIS MORNING. HAVE TRENDED TOWARD RAW NAM SFC TEMP FOR DAYTIME TEMP
FCST.

PRECIP TO TAPER OFF LATE AFTN AND MAY LINGER INTO THE EVENING BUT
WITH EXPECTED SPEED OF THE UPPER TROUGH AND DISSIPATION OF
FRONTOGENESIS BY LATE AFTN WILL DROP EVENING POPS BELOW MENTIONABLE
LEVELS. CLEARING SKIES OVERNIGHT TO ALLOW TEMPS TO DROP INTO RANGE
OF GUIDANCE VALUES.

LONG TERM...
THE EXTENDED IS STILL SHAPING UP VOID OF ANY APPRECIABLE
DISTURBANCES AS THE LOWEST HEIGHT ANOMALIES REMAIN CONFINED TO THE
EASTERN CONUS. THAT SAID...MAIN FORECAST CHALLENGE REMAINS
TEMPERATURES AS OCCASIONAL IMPULSES IN THE NWLY FLOW ARE
ACCOMPANIED BY WEAK COLD FRONTS. FIRST SUCH FRONT APPEARS TO
BACKDOOR INTO THE AREA FRI NIGHT...RETREAT DURING THE DAY
SATURDAY...BEFORE FINALLY SURGING SOUTH ON SUNDAY WITH A WEAK
WAVE. SNOW COVER FROM TODAY/S EVENT IS ANTICIPATED TO BE MINIMAL
BY FRI AND WITH SWLY WINDS RAMPING UP AHEAD OF A SURFACE
TROF...HAVE PLAYED THE WARMER END OF GUIDANCE FOR MAX TEMPS. MORE
EASTERLY COMPONENT BY SAT ALONG WITH SOME STRATUS SHOULD SECURE
COOLER TEMPS PRIMARILY OFF THE CAPROCK. MODEL SOUNDINGS SAT NIGHT
INTO SUNDAY ARE LOOKING MORE INTERESTING FOR -FZDZ OVER THE
CENTRAL AND EASTERN ZONES...THOUGH THIS IS STILL SEVERAL PERIODS
OUT AND SUBJECT TO CHANGE...SO WILL KEEP MENTION OUT OF GRIDS FOR
NOW. THIS POTENTIAL HOWEVER MAY ONLY INCREASE INTO EARLY NEXT WEEK
AS MOIST WAA ENSUES. INHERITED COOL MAX TEMPS WERE THEREFORE KEPT
LARGELY INTACT GIVEN UNCERTAINTY IN THE DURATION OF ANY STRATUS.
NEAR THE END OF THIS PERIOD THERE ARE GROWING SIGNALS THAT ARCTIC
AIR SHOULD BECOME DISLODGED BY A DEEPER TROF WELL UPSTREAM...BUT
THE GEFS AND NAEFS SHOW SUFFICIENT SPREAD WITH UPPER HEIGHTS BY
THIS TIME TO PREVENT ME FROM ADVERTISING THE EXTREME COLD AS
SHOWN BY BOTH THE ECMWF AND GFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        33  19  51  17  45 /  80   0   0   0   0
TULIA         33  20  50  19  42 /  80   0   0   0   0
PLAINVIEW     33  21  50  21  44 /  60   0   0   0   0
LEVELLAND     37  23  54  21  51 /  20   0   0   0   0
LUBBOCK       35  24  53  24  48 /  30   0   0   0   0
DENVER CITY   44  24  54  24  56 /  10   0   0   0   0
BROWNFIELD    42  24  54  24  54 /  10   0   0   0   0
CHILDRESS     35  23  50  23  42 /  80  10   0   0   0
SPUR          39  24  52  25  49 /  30  10   0   0   0
ASPERMONT     44  25  53  26  52 /  30  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ023>026-030>032.

&&

07
Hazardous weather outlook, Dec 31, 5:49 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
549 AM CST THU DEC 31 2009

TXZ021>044-011200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
549 AM CST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

A FAST MOVING UPPER LEVEL DISTURBANCE AND COLD FRONT WILL COMBINE
TO BRING BETWEEN ONE AND THREE INCHES OF SNOW TODAY TO THE
SOUTHERN PANHANDLE AND NORTHERN ROLLING PLAINS. ALTHOUGH LIGHT
SNOW WILL BE POSSIBLE IN THE SOUTH PLAINS AND SOUTHERN ROLLING
PLAINS...LITTLE IF ANY ACCUMULATION HERE IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Bailey

When
December 31, 9:00 AM CST to 3:00 PM CST
Where
Bailey forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
December 31, 9:00 AM CST to 3:00 PM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
December 31, 9:00 AM CST to 3:00 PM CST
Where
Hall forecast zone
Reported by
Law Enforcement
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
December 31, 9:00 AM CST to 3:00 PM CST
Where
Briscoe forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
December 31, 9:00 AM CST to 3:00 PM CST
Where
Swisher forecast zone
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
December 31, 9:00 AM CST to 3:00 PM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
December 31, 9:00 AM CST to 3:00 PM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201102, 201103, 201104, 201105, 201106, 201107, 201108.